Lover of Loud Music, Mild Tinnitus for Years, Worsened Abruptly

Discussion in 'Introduce Yourself' started by micdrop7, Mar 22, 2021.

    1. micdrop7

      micdrop7 Member

      Tinnitus Since:
      03/21
      Cause of Tinnitus:
      Unknown
      Hi everyone, this is my first post, just registered here today. As the title says, I've had mild tinnitus for years, but it's suddenly gotten much worse and I'm a bit confused about it. Having read some stories on these forums, it seems I'm still not a severe case by any means, but the change has been sudden and steep enough that it's making me anxious. Would love to hear some advice.

      For some background, I think I've been a pretty typical short-sighted music lover. I'm now 33, and for the past 20 years I've listened to music almost every day, often with headphones, often at very high volume. Never wore earplugs at clubs or concerts. Was "rewarded" at some point (I honestly can't remember when, even the ballpark of which year) with a very mild ringing in the ears, which I've viewed as a completely reasonable tradeoff.

      It's never bothered me, until last week, when it suddenly got worse to the point of affecting my sleep at night and my concentration during the day. Honestly, it's feeling pretty unbearable right now.

      I'm not sure what the trigger was. My only recent "loudness event" was about three weeks ago, when I listened to some pretty loud music with headphones for hours, multiple days in a row. Nothing I haven't done before, but my ears did end up feeling a bit fatigued. I chalked that up to getting older and decided to let my ears rest for a couple of days.

      There was no change at all to my tinnitus at this point. For the next two weeks I held off music for the most part, but listened a few times, with headphones but at a low volume. No issues.

      Then suddenly last week, two weeks after the "loudness event" if you could call it that, the ringing in my ears went from basically unnoticeable to unbearable over the course of a single day. I did listen to music that day, but not in an intense way at all. Coincidentally, I also upped the dosage on my ADD medication (Concerta) on this day. But this doesn't seem to be a known side effect, and it's a dose I've been at before, though not for the past year. Probably not related, but if anyone else has had a similar experience with methylphenidates please let me know.

      The ringing has gotten louder and more high pitched, especially in my left ear. It's been constant for almost a week now, if anything I feel like it's getting progressively worse, though it might just be me getting progressively more sick of it. When surrounded by sounds, like when I'm walking outside, it's less noticeable, but I seem to have become more sensitive to background noise as well. Walking beside a moderately busy road feels genuinely difficult right now, never experienced that before in my life. I think my balance, which was already not great, has gotten worse too??

      I'd say I'm still able to disregard the ringing when distracted by other sounds (I think the word used here is "masking"?), but when surrounded by silence, it takes over my whole brain. I'm working from home, and it's affecting my ability to focus. Falling asleep at night is almost impossible. In addition to the pitch change, I feel like the sound also used to be more like... just a sound. More external. Now it's like the noise is lodged somewhere deep inside my head, and it's making me want to crawl out of my own skin.

      I'm technically not new to tinnitus but I've never experienced anything like this. Does this story even make sense in the first place? With the way I've been treating my ears I guess it's not a shocking development, but why is this happening now, so abruptly? Maybe I just needed to get this off my chest, but if anyone has any advice please share it with me. Feeling kind of lost and worried right now.
       
    2. DrewSRQ

      DrewSRQ Member

      Tinnitus Since:
      07/2004
      Cause of Tinnitus:
      Probably due to circular saw and/or LOUD headphones
      Just out of curiosity, did you get your COVID-19 shots recently?

      I ask because some folks on this forum, like me, have noticed new or worsened tinnitus as a side effect of the vaccines.
       
    3. Jcmc

      Jcmc Member

      Tinnitus Since:
      11/2020
      Cause of Tinnitus:
      Very Loud Headphones!
      Maybe hearing loss!
       
Loading...

Share This Page